Alert archive / South Dakota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 301, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Oct 23, 2022, 6:29 PM CDT for Clay County, Union County, South Dakota; Plymouth County, Iowa. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 23, 2022, 6:29 PM CDT (23:29 UTC)
- Expired
- Oct 23, 2022, 7:15 PM CDT
- In force
- 46 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Plymouth County, IA, Clay County, SD, Union County, SD
The radar
The Sioux Falls radar (KFSD), 85 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 23, 6:12 PM CDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.5 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1446 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 233 m²/s²
- 0-3 km storm-relative helicity
- 294 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 23, 6:29 PM CDT, 0 minutes earlier.
Area forecast discussion, Oct 23, 6:29 PM CDT, 0 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
629 PM CDT Sun Oct 23 2022
.SHORT TERM...(This Evening through Monday)
Issued at 330 PM CDT Sun Oct 23 2022
KEY MESSAGES:
1. Strong winds and elevated fire danger continue into this evening.
2. Conditional severe weather threat still on track for this evening.
3. Cooler but mainly dry weather returns through the work week.
A lot to unpack over the next 12-18 hours, as a strong storm system
lifts across the northern Plains. Early afternoon southerly winds
have been gusting 30-40+ mph, near but holding just shy of advisory
criteria so far. Stronger winds are evident to our southwest, with
several locations in western Kansas seeing gusts in excess of 60 mph
along with reduced visibility in blowing dust. The low to mid level
jet responsible for this pocket of stronger winds lifts northeast
toward eastern Nebraska and Iowa by this evening, compounded by
typical diurnal enhancement of a southerly low level jet, with
GFS/NAM/ECMWF all showing 850mb winds greater than 55kt sliding
across our far eastern counties this evening. Given timing of this
occurring after dark, think overall gusts will remain shy of high
wind warning criteria. However, HREF does show a potential for
surface gusts exceeding 50kt during the current advisory window
(24/01Z-07Z), even away from convection, so will need to monitor
upstream trends during the late afternoon/early evening.
As far as the late afternoon/early evening fire danger, dew points
in the lower-mid 50s have spread a bit farther west than previously
expected, in response to the storm track as a whole trending to the
west. That said, already seeing relative humidity levels down into
the mid 30s-mid 40s percent as of 2pm, and these will continue to
drop as temperatures rise through the mid-late afternoon. Given the
near advisory level winds and extremely dry vegetation, could see
rapid fire spread even without humidity levels reaching the 20-25%
threshold typically required for Red Flag Warning, so will continue
that headline into the early evening when humidity levels should
begin to recover after sunset.
Additional concern for this evening remains convective potential,
with some lingering uncertainty in exactly where/when storms may
develop. Evidence of mid-level instability working through Iowa,
with development of ACCAS over the past hour or two, with scattered
surface-based storms developing in the deeper moisture in eastern
Kansas. Given projected north-northeast storm movement, neither of
these are likely to be our area of focus for this evening, though.
Instead, will have to watch central/eastern Nebraska, as the
approaching wave interacts with a strengthening dry line over
central Nebraska. HRRR has been fairly consistent with isolated
development in this area prior to 6pm, with activity quickly moving
north-northeast across the Hwy 81/I-29 corridors this evening. Given
the already strong/potentially increasing winds aloft and inverted-V
soundings through the evening, along with any storms, or even just
showers, will have the potential to bring severe winds to the
surface. Hail will be a secondary threat with stronger storms with
CAPE approaching 1000J/kg, but focus for this evening is really on
the strong wind potential within the 6pm-11pm time frame.
Once storms slide northeast of the area late evening, focus will
shift to westerly winds wrapping into the area on the backside of
the system, along with sharply cooler air compared to the past
couple of days. May need to monitor our far west/northwest counties
for a possible wind advisory late tonight into Monday morning, as
850mb winds greater than 40kt wrap around the departing low into
central South Dakota. However, strongest winds look to remain just
west of our forecast area 09Z-15Z, and thus will hold off issuing
any headlines for these areas at this time. Nevertheless, Monday
will be a breezy and colder day, with westerly winds gusting 25-35
mph and temperatures only rebounding to the upper 40s and 50s.
.LONG TERM...(Monday Night through Sunday)
Issued at 330 PM CDT Sun Oct 23 2022
With much of the focus today on the near-term concerns, did not
have much time to dissect fine details through the mid-long range.
That said, does not appear to be much in the way of impactful
weather through that period. Looking at a largely split flow
pattern, with a couple of stronger southern stream waves tracking
well south of the area early in the work week, and a second toward
the end of the week. Weaker northern stream troughs slide across
the northern Plains. Could possibly see enough moisture stream
north to support a chance of showers mid-late week, but otherwise
seeing dry and seasonably cool conditions from Monday onward.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday Evening)
Issued at 623 PM CDT Sun Oct 23 2022
Scattered convection continues to develop this evening. This
activity will race northward, and may briefly pass near the TAF
sites. Reductions in visibility with rain along with blowing dust
spreading northward to MVFR levels will be possible.
A strong synoptic front will spread eastward overnight, arriving
to the I-29 corridor by midnight, and then passing east of the CWA
by 4am. Gusty westerly winds are likely, with a continuation of
VFR ceilings.
VFR conditions persist through Monday, with gusty westerly winds
through the day between 20 and 30 mph.
&&
.FIRE WEATHER...
Issued at 330 PM CDT Sun Oct 23 2022
Humidity levels of 20 to 40 percent observed across much of our
SD/NE/IA counties as of 3 pm this afternoon, and could fall a bit
farther before a slow recovery after sunset. Greater concern will
be strong southerly winds, gusting to 35 to 45 mph across the
area. These winds, combined with the low humidity levels and very
dry vegetation continue to support a Red Flag Warning for through
the Missouri/James River Valleys, and eastward toward Sioux Falls
and much of northwest Iowa into the early evening.
Winds switch around to the west through tonight as a cold front
pushes east. Wind gusts in the wake of the cold front should
average 25 to 35 mph late tonight through Monday. However, near
to below normal temperatures will persist through the week ahead,
which should ease humidity levels back into 30-45 percent range
for Monday.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Red Flag Warning until 8 PM CDT this evening for SDZ038-050-
052>054-057>071.
MN...None.
IA...Red Flag Warning until 8 PM CDT this evening for IAZ001-012>014-
020>022-031-032.
Wind Advisory until 2 AM CDT Monday for IAZ013-014-020>022-031-
032.
NE...Red Flag Warning until 8 PM CDT this evening for NEZ013-014.
Wind Advisory until 2 AM CDT Monday for NEZ014.
&&
SHORT TERM...JH
LONG TERM...JH
AVIATION...Dux
FIRE WEATHER...JHHazardous weather outlook, Oct 23, 3:57 PM CDT, 2 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 357 PM CDT Sun Oct 23 2022 IAZ001-012-NEZ013-SDZ038-050-052>054-057>071-242100- Lyon-Sioux-Dixon-Beadle-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora- Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson- Turner-Lincoln-Bon Homme-Yankton-Clay-Union- 357 PM CDT Sun Oct 23 2022 This Hazardous Weather Outlook is for northwest Iowa, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...This afternoon and tonight. Above normal temperatures, low relative humidity, and windy conditions will continue this afternoon. This will lead to extreme fire danger. Because of that, burning should be avoided if possible, and extra caution should be used if working in agricultural fields. There is a chance of strong to severe thunderstorms tracking out of Nebraska, north through the Highway 81 and Interstate 29 corridors, and into southwest Minnesota this evening. Wind gusts to 70 mph would be the primary hazard, with isolated hail to the size of quarters. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible between 6 pm and 10 pm CDT. IAZ013-014-020>022-031-032-NEZ014-242100- O'Brien-Clay-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dakota- 357 PM CDT Sun Oct 23 2022 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa and northeast Nebraska. .DAY ONE...This afternoon and tonight. Above normal temperatures, low relative humidity, and windy conditions will continue this afternoon. This will lead to extreme fire danger. Because of that, burning should be avoided if possible, and extra caution should be used if working in agricultural fields. Stronger winds are expected to developing this evening into the overnight hours, with gusts up to 55 mph possible. There is also a chance of thunderstorms this evening. If storms, or even showers, there is a potential for wind gusts up to 70 mph. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ002-003-MNZ071-072-080-081-089-090-097-098-SDZ039-040-055-056- 242100- Osceola-Dickinson-Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Kingsbury-Brookings-Lake-Moody- 357 PM CDT Sun Oct 23 2022 This Hazardous Weather Outlook is for northwest Iowa, southwest Minnesota and east central South Dakota. .DAY ONE...This afternoon and tonight. Above normal temperatures, low relative humidity, and windy conditions will continue this afternoon. This will lead to very high fire danger. Because of that, burning should be avoided if possible, and extra caution should be used if working in agricultural fields. There is a chance of strong to severe thunderstorms tracking out of Nebraska, north through the Highway 81 and Interstate 29 corridors, and into southwest Minnesota this evening. Wind gusts to 70 mph would be the primary hazard, with isolated hail to the size of quarters. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible between 7 pm and 11 pm CDT.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 23, 3:28 AM CDT | Wind Advisory | FSD | Brookings, Clay, Lake, Lincoln, McCook, Minnehaha and 4 more | 23 hr |
| Oct 23, 6:07 PM CDT | Severe Thunderstorm Warning | FSD | Lake, McCook, Minnehaha, Moody | 38 min |
| Oct 23, 6:15 PM CDT | Severe Thunderstorm Warning | FSD | Beadle, Kingsbury, Miner, Sanborn | 45 min |
| Oct 23, 6:42 PM CDT | Severe Thunderstorm Warning | FSD | Brookings, Kingsbury, Lake, Moody | 63 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2022Severe Thunderstorm Warnings in Iowa, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.